Kansas, 2004

Hail and Damaging Winds in Kansas, June 17 to 18, 2004

June 17 to 18, 2004 · NWS ICT · 4 events in 2 counties and zones

2 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$600,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 17, 8:39 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 17, 8:39 PM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
939 PM CDT THU JUN 17 2004

.DISCUSSION...

INGREDIENTS COMING TOGETHER FOR WIDESPREAD THUNDERSTORMS ACROSS THE
AREA TONIGHT. HEAVY RAIN WILL BE THE MAIN THREAT. HOWEVER DAMAGING
WINDS AND LARGE HAIL WILL ALSO BE POSSIBLE, ESPECIALLY WEST OF A
LINE FROM YATES CENTER TO INDEPENDENCE.

FORWARD-PROPAGATING MCS CONTINUES TO RACE EAST ACROSS SOUTHWEST
KANSAS, ALONG AND JUST NORTH OF A QUASI-STATIONARY EAST/WEST
BOUNDARY. A SECOND AREA OF MORE SFC-BASED CONVECTION IS INCREASING
IN COVERAGE OVER NORTHWEST/NORTH-CENTRAL OKLAHOMA. A THIRD AREA OF
ELEVATED-TYPE CONVECTION HAS DEVELOPED OVER THE PAST COUPLE HOURS
OVER CENTRAL KANSAS. EXPECT ACTIVITY TO CONGEAL INTO ONE OR TWO
EXPANSIVE COMPLEXES BY OR SHORTLY AFTER MIDNIGHT, AS THETA-E
CONVERGENCE/ADVECTION INCREASES ALONG EAST/WEST BOUNDARY ON NOSE OF
25-40KT LOW-LEVEL JET. SOUTHEAST KANSAS WILL LIKELY MISS OUT ON THE
BRUNT OF THUNDERSTORM ACTIVITY, WHERE SHEAR AND LIFT IS WEAKER.
MOIST AND UNSTABLE AIRMASS SOUTH OF THIS BOUNDARY, WITH MUCAPES IN
EXCESS OF 2000 J/KG. 00Z DDC SOUNDING AND HAVILLAND PROFILER
INDICATE AROUND 45KT DEEP LAYER SHEAR, AND 300-400 0-3KM
STORM-RELATIVE HELICITIES, SO SUPERCELLS WILL BE POSSIBLE WITH AN
ATTENDANT THREAT OF LARGE HAIL. ADDITIONALLY, GIVEN THE GOOD
STORM-RELATIVE INFLOW AND LOW-LEVEL SHEAR, LONG-LIVED SQUALL
LINES/BOW ECHOES WILL ALSO BE POSSIBLE WITH A THREAT OF DAMAGING
WINDS. WILL CONTINUE TO MONITOR SITUATION.

DID NOT CHANGE GOING FORECAST MUCH, MAINLY COSMETIC TWEAKS. FLOOD
WATCH REMAINS IN EFFECT FOR CENTRAL AND SOUTH-CENTRAL KANSAS THROUGH
FRIDAY AFTERNOON GIVEN ALREADY SATURATED GROUND AND EXPECTED ROUNDS
OF THUNDERSTORMS TONIGHT.

KLEINSASSER

---------------------------------------------------------------------
PREVIOUS DISCUSSION
313 PM CDT THU JUN 17 2004

MAIN FCST CHALLENGE REVOLVES AROUND MCS LOCATIONS OVER THE NEXT
COUPLE DAYS

TNGT-FRI: SAME SET-UP AS LAST NGT LOOKS TO BRING ANOTHER ROUND OF
STORMS TO THE AREA. STORMS WL AGAIN INITIATE IN WESTERN KS THIS
EVENING AS LOW LEVEL THETA-E CONVERGENCE IS ENHANCED BY AN
INCREASING LLJ. THIS IS ALSO INDICATED BY A DEEP LAYER OF ISENTROPIC
UPGLIDE OVER THE AREA. ONCE THIS ACTIVITY GETS GOING, LOOK FOR IT TO
DRIFT EAST AND POSSIBLY SOUTHEAST TOWARD THE BETTER MOISTURE. THIS
STORM PROPAGATION IS ALSO CONFIRMED BY LOOKING AT CORFIDI VECTORS.
SO WL ONCE AGAIN CARRY HIGHEST POPS IN THE WESTERN THEIR OF COUNTIES
TAPERING DOWN TO THE EASTERN KS. SOME ISOLATED SVR STORMS MAY BE
POSSIBLE AGAIN OVERNIGHT AS DEEP LAYER SHEAR MAY BE SUFFICIENT FOR A
FEW HAILERS. HOWEVER THE BIGGER THREAT SHUD BE FLOODING AS GROUNDS
ARE ALREADY SOAKED FROM RAINS OVER THE LAST SEVERAL DAYS. SO WL KEEP
FLOOD WATCH GOING OVERNIGHT. FEEL SOME OF THIS ACTIVITY MAY LINGER A
BIT LONGER ACROSS SE KS FRI MORNING, SO BUMPED UP POPS A BIT FOR SE
KS FOR THE FIRST PART OF FRI. WOULD EXPECT FRI TO BEHAVE MUCH LIKE
TODAY, WITH A GENERAL DECREASE IN PRECIP COVERAGE AS THE AFTERNOON
APPROACHES.

FRI NGT-SUN: YET ANOTHER MCS WL BE SLATED TO AFFECT THE REGION ON
FRI NGT BUT MAY AFFECT AREAS A BIT FURTHER SOUTH. THE INGREDIENTS
THAT HAVE SUSTAINED MCSS THE LAST COUPLE OF NGTS PUSH A BIT SOUTH.
THEREFORE LOOK FOR THE BEST CHANCES TO BE ACROSS THE SOUTHERN
PORTION OF THE CWA FOR FRI NGT. MAY BE A BRIEF LULL IN THE ACTIVITY
SAT AFTERNOON BEFORE ANOTHER BROAD TROUGH SETS UP SHOP OVER MO/ID
WHICH ALLOWS ANOTHER SURGE OF MOISTURE INTO THE HIGH PLAINS AND SFC
TROUGH OVER THE AREA POSSIBLY BRINGING MORE MCS ACTIVITY.

MON-THU:
THE ONLY CHANGE MADE FOR THESE PERIODS WAS TO INSERT POPS FOR MON
AND TUE. BOTH ECM AND GFS HAVE COME IN AGREEMENT IN KEEPING A WEAK
SFC TROUGH OVER THE AREA WITH A BROAD POSITIVELY TILTED TROUGH OVER
MO/ID. DO NOT SEE WHY MOISTURE WOULD STILL NOT BE AROUND SO WOULD
EXPECT AT LEAST SOME NOCTURNAL CONVECTION ALONG THIS WEAK SFC
TROUGH. THE ADDITION OF POPS MON AND TUE ALSO MATCHES UP WELL WITH
WHAT SURROUNDING WFOS ARE THINKING. DOES NOT LOOK LIKE ANY MAJOR
EXTREMES IN TEMPS THROUGH THE EXTENDED SO KEPT VALUES PRETTY CLOSE
TO NORMAL.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA         68  81  63  75 /  70  40  50  20
HUTCHINSON      65  79  62  75 /  80  30  40  20
NEWTON          67  80  62  74 /  70  40  40  20
ELDORADO        69  81  63  75 /  60  40  50  20
STROTHER FIELD  71  82  63  77 /  60  40  60  30
RUSSELL         60  74  55  73 /  90  20  20  20
GREAT BEND      62  75  57  74 /  90  20  20  20
SALINA          64  75  58  73 /  70  40  30  20
MCPHERSON       65  77  60  74 /  80  40  40  20
COFFEYVILLE     70  85  64  77 /  40  60  40  30
CHANUTE         69  82  64  75 /  40  60  30  20
IOLA            69  81  64  75 /  40  60  30  20
&&

.ICT WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR CENTRAL AND SOUTH
CENTRAL KANSAS TONIGHT INTO FRIDAY AFTERNOON.
&&

7/LAWSON
Hazardous weather outlook, Jun 17, 3:00 PM CST, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
400 PM CDT THU JUN 17 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-181200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
400 PM CDT THU JUN 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

STORMS WILL MOVE INTO CENTRAL AND SOUTH CENTRAL KANSAS OVERNIGHT.
THE MAIN THREAT FROM THESE STORMS WILL BE FLOODING RAINS. PLEASE
REFER TO LATEST FLOOD WATCH FOR ADDITIONAL DETAILS. A FEW OF THESE
STORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE HAIL TO THE SIZE OF
NICKELS AND WINDS TO 60 MPH.

STORMS WILL ONCE AGAIN DEVELOP OVER EASTERN COLORADO AND WESTERN
KANSAS LATE THIS AFTERNOON AND EARLY EVENING. THESE STORMS ARE THEN
EXPECTED TO TRACK INTO CENTRAL AND SOUTH CENTRAL KANSAS OVERNIGHT.
GROUNDS ARE ALREADY SATURATED SO ANY ADDITIONAL RAINFALL OVERNIGHT
SHOULD GO INTO RUNOFF, WHICH MAY CAUSE SOME FLOODING ISSUES. THERE
IS SUFFICIENT WIND SHEAR TO ALLOW A FEW STORMS PRODUCE HAIL TO THE
SIZE OF NICKELS AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE THUNDERSTORMS WILL CONTINUE TO SLOWLY PUSH THROUGH THE AREA
FRIDAY MORNING, AND PRODUCE MORE HEAVY RAINFALL. THE STORMS SHOULD
GRADUALLY DIMINISH BY MIDDAY. A COLD FRONT IS EXPECTED TO PASS
THROUGH THE AREA FRIDAY AFTERNOON AND FRIDAY EVENING, BUT NO SEVERE
WEATHER IS EXPECTED AT THIS TIME.

SATURDAY THROUGH TUESDAY A WEAK FRONTAL BOUNDARY WILL LINGER OVER
THE AREA WHICH MAY RESULT IN A CONTINUATION OF STORMS. HOWEVER, IT
IS TOO EARLY TO TELL IF THESE STORMS WILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR
TONIGHT, BUT ANY RAINFALL REPORTS WOULD BE APPRECIATED TONIGHT AND
FRIDAY.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

COX/JMC/LAWSON

The radar

The Wichita radar (KICT), 77 km away, was scanning. The volume nearest the first event began at 04:25 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Kingman

When
June 17, 10:27 PM CST
Where
Kingman County, Penalosa
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.717, -98.317

Hail, Kingman

When
June 17, 10:27 PM CST
Where
Kingman County, 3 mi S of Penalosa
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.667, -98.317

Thunderstorm Wind, Sedgwick

When
June 17, 11:45 PM CST
Where
Sedgwick County, Cheney
Measured
80 kt (92 mph) estimated gust
Property damage
$600,000
Reported by
NWS STORM SURVEY
Coordinates
37.633, -97.783

Major tree damage with some minor damage to bulidings. One garage and two metal buildings were destroyed.

Thunderstorm Wind, Sedgwick

When
June 18, 12:02 AM CST
Where
Sedgwick County, Peck
Measured
75 kt (86 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.483, -97.367

Significant tree damage occurred across the community.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401902, 5401903, 5401904, 5401905.